I'm 5'10" 200lb. 37 yr. old male recently diagnosed with Hemochromatosis and I am in the process of de-ironing. Iron levels started at 1558 and at last checked it was around1007. I had one plembotomy since. My symtoms (symptoms) seem to be getting worse not better. Doc said my B-12 was on the low side of normal so they started me on injections with no change. Seems to be cartiac, nerve, or vascular related. My symtoms (symptoms) are: Extreme fatigue, High blood pressure, tryglycerides, cholesteral, some nausea, bi-lateral pitting edema of the (tibia, ankles chest, stomach, and face), PVC's, sudden tacardia of 139, occasionally my monitor shows irregular heart beats, looks like I have several blood clots in my calves with pain and some swelling, sudden changes when I lie down such as (throbbing and pressure in my throat, feeling my heart beat all over my body, anxiety without stress related thinking, sudden blood pressure changes, get nausea when lying on stomach or side like there is some fluid pressure), wake up with burning pain in feet and hands along with a very sore spot on left foot front center of my foot which eventually gets better after walking, arms and legs going numb no matter in what position I rest them with even the lightest pressure, hands and feet always get cold and numb easily, occasional my blood vessels seem to swell to about 2mm leaving my legs and arms looking very blotchy, and headaches on either right or left base of the skull. Yes this is a lot, but I'm having a hard time getting my docs to listen since a lot of these things come and go and are not present when I'm seeing the doc. and are ignored. What should I do?
Could I have some of your iron? The rest I don't want. I got many nausea, pressure on the head, hands and feet, dizziness, SOB, headache, stomach bloating and ache, chest pain. Doctors thought all in my head or I am a liar.
I have the iron infusion but my body unable to keep it long. Unable to find the cause. I like Spinach and roasted seaweed (never heard of Wakeme). They blame to my heart... Cardio said my heart is nothing wrong. They blame to my period.... I am in menopause.
I'm hoping you have found relief from your symptoms by now (I see this question was posted almost 3 years ago). My advice would be to INSIST that a physician listen and confirm that he/she is hearing you speak. They are often times distracted by playing a game of 'rule out' in their heads while they are looking at you and it can easily cause them to miss things (they are usually trying to prove or disprove a theory in their heads).
I also have hemochromatosis and tell my physicians that I am going to have questions and be sharing a list of complaints and issues and that I expect at least HALF of my appointment to be focused on this discussion.
Good luck - I expect that, once you got your ferratin down to a reasonable level, you began to feel much better.
Seems to me your problem is very simple; you simply haven't yet titrated down your iron level low enough; just because it's now only 1000 compared to 1500 when you started doesn't mean your symptoms should be reduced; you simply need to keep lowering your levels way way down to below 300 ng. ANYTHING above the normal range, is potentially bad; even doctors don't realise this; we're the products of millions of years of fine tuning; such that all biological ranges are narrow by nature; and sensitive to SLIGHT deviations OUTSIDE the normal range; people make the mistake of interpreting the numbers in relative terms and make only mathematical comparisons; for example in your case; a 33 percent decrease does not mean a 33 percent decrease to be expected in your symptoms; ONLY AFTER you have been BELOW the UPPER limit of the NORMAL range, will you START to see an improvement in your health; it is not surprising that you are seeing the severe symptoms you are experiencing; unfortunately most doctors don't even under stand; so remember, with anything, ANY excursion OUTSIDE the NORMAL range of ANYTHING, is bad; don't settle, until you re below, 300; well below and below for long enough for ALL the systems/organs in your bodd to recover; and that will take time; in fact months or years; and will only happen if you keep the levels low and odn't exceed them.
There are 2 different forms of B12, Cyanocobalamin and methylcobalamin. Cyan is not a good form but it widely used by Physicians. So, make sure you are getting methylcobalamin. But more importantly you should never just take B12. B12 is never found without all the other B's in nature and there is a reason for that. When you get low on any one form of B or one form of B is to high in your body then the body will dump all your B's out to level it out. This way, when you ingest the group of B's in the food you eat then you will end up with a perfect balance again. If you start supplementing with 1 type of B then your body ends up continually dumping all the other B's and you end up with a deficiency. Yes, you may get a temporary boost when you get a B12 shot or take a supplement, but that is right before your body realizes that there is not an equal array of the other B's. So, if you supplement your B's then make sure it is a B-Complex from a good source, no additives, and a complete array of all the B's.
If you recommend seaweed, make sure the person is not highly allergic to iodine--high quantities are found in seafood & seaweed. (I found that out the hard way). I can't take most one-a-day vitamins, because most of them contain iodine (& iodine is what makes the thyroid work efficiently). I also carry a marker indicating iron overload disease (hemochromatosis) runs in my family, so I also have to watch iron. Guess I'm in an unworkable predicament!
My late father had hemochromatosis & it eventually shut down all his organs. He was being treated for several years (phlebotomy to reduce the amount of iron in his body, liver biopsies every few years to make sure no damage had occurred), & for a year or so, his blood tests showed all was fine. For some reason, the excess iron was NOT showing up in his blood tests, & somehow his liver was storing it. During gall bladder surgery, the liver showed extensive damage (severe cirrhosis, filled with holes, looking like Swiss cheese--no he did not drink alcohol). We thought his heart gave out the day after surgery, (it can cause heart issues & he had an earlier heart attack several years before), but found out all his organs shut down & his heart was the last to go. INSIST your doctor address all your questions. Oh, also during my dad's last couple months, when he got up every morning he was fine, but as soon as he ate or drank anything (even just water), his tongue would burn & it would persist throughout the day. The doctor thought it was a niacin shortage, but it may have been connected to his liver. Best of luck with your health.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.